Alert archive / Missouri / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 233, NWS Springfield, MO
NWS Springfield, MO issued this severe thunderstorm warning at Jul 19, 2018, 10:58 AM CDT for Benton County, Missouri. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 19, 2018, 10:58 AM CDT (15:58 UTC)
- Expired
- Jul 19, 2018, 12:00 PM CDT
- In force
- 62 min
- Issued by
- NWS Springfield, MO
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 70.0 mph
County Benton County, MO
The radar
The Pleasant Hill radar (KEAX), 95 km from the middle of the area, began a volume at 16:00 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Springfield, MO (KSGF), launched 12:00Z, 4.0 hours before the alert went out and 179 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1220 J/kg
- Mixed-layer CIN
- -118 J/kg
- Mixed-layer LCL
- 767 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- 79 m²/s²
- 0-3 km storm-relative helicity
- 181 m²/s²
- Significant tornado parameter
- 0.5
- Supercell composite
- 5.4
The text
As transmitted.
405
WUUS53 KSGF 191558
SVRSGF
MOC015-191700-
/O.NEW.KSGF.SV.W.0233.180719T1558Z-180719T1700Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Springfield MO
1058 AM CDT THU JUL 19 2018
The National Weather Service in Springfield has issued a
* Severe Thunderstorm Warning for...
Northern Benton County in central Missouri...
* Until noon CDT.
* At 1057 AM CDT, a severe thunderstorm was located near Green Ridge,
or 7 miles north of Windsor, moving southeast at 20 mph.
HAZARD...70 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect considerable
tree damage. Wind damage is also likely to mobile homes,
roofs, and outbuildings.
* Locations impacted include...
Truman Lake... Truman State Park...
Lincoln... Cole Camp...
Palo Pinto... Edmonson...
Mora... Brandon...
Crockerville...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3853 9314 3838 9307 3831 9308 3829 9346
3842 9351 3851 9351 3851 9330 3854 9329
3854 9317
TIME...MOT...LOC 1557Z 328DEG 17KT 3863 9347
HAIL...1.25IN
WIND...70MPH
$$
Wise1 follow-up statement
074
WWUS53 KSGF 191621
SVSSGF
Severe Weather Statement
National Weather Service Springfield MO
1121 AM CDT THU JUL 19 2018
MOC015-191700-
/O.CON.KSGF.SV.W.0233.000000T0000Z-180719T1700Z/
Benton MO-
1121 AM CDT THU JUL 19 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL NOON CDT FOR
NORTHERN BENTON COUNTY...
At 1121 AM CDT, a severe thunderstorm was located near Windsor,
moving south at 20 mph.
HAZARD...Golf ball size hail and 70 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
considerable tree damage. Wind damage is also likely to
mobile homes, roofs, and outbuildings.
Locations impacted include...
Truman Lake... Truman State Park...
Lincoln... Cole Camp...
Palo Pinto... Edmonson...
Mora... Brandon...
Crockerville...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3853 9314 3838 9307 3831 9308 3829 9346
3842 9351 3851 9351 3851 9330 3854 9329
3854 9317
TIME...MOT...LOC 1621Z 340DEG 16KT 3853 9343
HAIL...1.75IN
WIND...70MPH
$$
WiseWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 19, 6:31 AM CDT, 4 hours 27 minutes earlier.
Area forecast discussion, Jul 19, 6:31 AM CDT, 4 hours 27 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
631 AM CDT Thu Jul 19 2018
...Updated for 12Z Aviation Discussion...
.SHORT TERM...(Today and tonight)
Issued at 130 AM CDT Thu Jul 19 2018
We hate to start forecast discussions with a disclaimer, but here
goes. There is big bust potential today with both temperatures and
PoPs!
As of 2 AM, the weather is fairly quiet across the Missouri
Ozarks. We are monitoring a cluster of strong to severe storms
which is diving southeast across eastern Nebraska. This will be
the first forecast concern as these storms should have no problem
making it into northeastern Kansas and northwestern Missouri by
daybreak.
The question then becomes whether or not they make it into central
Missouri and portions of extreme southeastern Kansas a bit later
this morning. Low level theta-e and MUCAPE gradients support a
continued southeastward trek. Corfidi vectors will also support
a southeastward motion as a low level jet veers and noses into
the Kansas City metro. We have placed 30-40% PoPs up towards
Highway 54 this morning to account for this. Even if these storms
do not make it this far southeast, we may see widely scattered
development across central Missouri during the predawn and early
morning hours as that veering low level jet induces isentropic
upglide.
Thunderstorm chances this afternoon are then a tough call with
multiple possible triggers. The two main mechanisms appear to be:
1) Any remaining outflow boundaries from morning storms.
2) Storms firing in the Kansas City metro/I-70 corridor with an
incoming short wave trough.
There seems to be loose agreement in both of these scenarios
playing out from convection allowing models (CAMs).
While some areas may get worked over by morning convection, it
does appear that most of the area will become highly unstable this
afternoon with MLCAPE values of 2500-3500 J/kg. There will also be
anomalously strong westerlies in place across northern and central
Missouri as an upper level speed max punches into the region.
Inspection of RAP forecast soundings indicates that supercell
structures (possibly splitting) are in play this afternoon and
this evening across central Missouri. Thus, large hail would be a
concern if this panned out. High 0-3 km theta-e differentials
(30-35 Kelvin) will also support strong cold pool conglomeration
and a damaging wind threat with storms that congeal into line
segments and move southeast across the region.
At this point, we are going to advertise a limited severe weather
risk given the questions on triggering mechanisms and scenarios.
It is quite possible that the severe risk may be increased later
today.
The other big concern for today is temperatures and heat indices.
Any convection and associated cloud cover will certainly play a
role. At this time, we believe that clouds and precipitation
would tend to keep the eastern Ozarks the coolest.
In stark contrast, forecast 850 mb temperatures in the
19-22 Celsius range will support middle to upper 90s for highs
across western Missouri and southeastern Kansas. With dew points
in the lower to middle 70s, heat indices roughly along and west of
the U.S. 65 corridor will reach the 104 to 109 degree range.
We have decided to add a few counties near the Arkansas border to
the Heat Advisory. We will also have to watch for localized
pooling of dew points as it is not out of the question that some
locations reach heat indices of 110. Thus, a short-fused Excessive
Heat Warning is not out of the realm of possibility.
As we get into tonight, a surface frontal boundary will drift
south across northern Missouri. Models are all over the place
regarding possible scenarios with overnight convection. There does
appear to be a signal for a low level jet stream strengthening and
nosing into the region. Thus, elevated convection will be possible
over parts of the area.
.LONG TERM...(Friday through Wednesday)
Issued at 130 AM CDT Thu Jul 19 2018
That front will then continue to drift south and southwest across
the Missouri Ozarks on Friday. We could see a few left-over
showers and thunderstorms in the morning across south-central
Missouri. Thunderstorm chances in the afternoon are then in
question as weak upper level height rises commence. We have
therefore kept PoPs around 20%. PoPs will have to be increased if
breaking the cap appears more attainable, especially in the
vicinity of that front. A slightly better chance for storms may
come Friday night as a low level jet over-rides that frontal
boundary
Hot and humid conditions will persist into Friday, especially
near and south of that front. Highs in the upper 90s to around 100
degrees are expected, especially across far southwestern Missouri
and near the Arkansas border. It is possible that the Heat
Advisory will need to be extended in this area, especially if dew
point/moisture pooling takes place near the front.
Near normal temperatures are then expected from this weekend into
the first half of next week as strong upper level high pressure
over the Desert Southwest puts our region in a northerly flow
aloft. Chances for precipitation look pretty low at this point.
&&
.AVIATION...(For the 12Z TAFS through 12Z Friday morning)
Issued at 631 AM CDT Thu Jul 19 2018
A large area of low stratus and fog has developed across southern
Missouri overnight, mainly affecting the KBBG and KSGF TAF sites
with IFR/LIFR flight conditions. Satellite shows this area
expanding northward into central Missouri, and slightly westward
towards KJLN. Expect conditions to improve by mid morning back
into VFR conditions.
Somewhat complicated forecast in terms of convection potential later
today. Do expect scattered storms once again this afternoon, but
confidence not high in spatial coverage nor impact to the terminal
sites. Better chances look to reside from central Missouri through
the eastern Ozarks this afternoon and evening. For now will include
Prob30 for KSGF only and will have to monitor for possible
inclusion at the other sites.
&&
.SGF WATCHES/WARNINGS/ADVISORIES...
MO...Heat Advisory from noon today to 9 PM CDT this evening for
MOZ055-066>068-077>080-088>091-093>096-101>105.
KS...Heat Advisory from noon today to 9 PM CDT this evening for
KSZ073-097-101.
&&
SHORT TERM...Schaumann
LONG TERM...Schaumann
AVIATION...RaberdingHazardous weather outlook, Jul 19, 10:51 AM CDT, 7 minutes before
Hazardous Weather Outlook National Weather Service Springfield MO 1051 AM CDT Thu Jul 19 2018 KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-201600- Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon- St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas- Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton- Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone- Taney-Ozark-Oregon- 1051 AM CDT Thu Jul 19 2018 This Hazardous Weather Outlook is for portions of the Missouri Ozarks and extreme southeast Kansas. .DAY ONE...Today and Tonight. Weather hazards expected... Elevated hail risk. Elevated thunderstorm wind damage risk. Limited flooding risk. Elevated lightning risk. Significant excessive heat risk. DISCUSSION... A complex of storms is making its way south into portions of central Missouri late this morning. This activity will continue to spread south into early this afternoon and then should generally weaken the farther south it tracks this afternoon. A few strong to severe storms will be possible with this activity especially north of I-44 and east of Highway 65. The focus then turns to later this afternoon into this evening, when additional storm development will be possible. Hail up to the size of golf balls and damaging wind gusts will be the primary potential severe weather hazards. Frequent lightning and locally heavy rainfall can also be expected from the storms today. There will be a limited threat for localized flash flooding across central Missouri and the eastern Ozarks. Heat index values of 100 to 110 degrees can be expected this afternoon and early this evening with the hottest readings occurring along and west of the Highway 65 corridor. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Afternoon and early evening heat indices of 95 to 105 degrees will occur again on Friday with the hottest readings across far southern Missouri and extreme southeastern Kansas. Afternoon heat indices from this weekend into the first half of next week will range from 90 to 100 degrees. Isolated to scattered thunderstorms will remain possible on Friday and Friday night. Frequent lightning, small hail, and brief heavy downpours will be the main potential hazards from these storms. There is then a slight chance for thunderstorms next Tuesday across the eastern Ozarks. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed for portions of central Missouri late this morning into this afternoon. && More detailed information can be accessed at: http://www.weather.gov/sgf/sitrep This product in graphical format...along with other weather... hydrological and climate information...at http://www.weather.gov/sgf Albano/Wise
The office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 18, 8:48 PM CDT | Areal Flood Advisory | SGF | Laclede | 6 hr |
| Jul 18, 11:52 PM CDT | Areal Flood Advisory | SGF | Oregon | 9 hr |
| Jul 19, 11:55 AM CDT | Severe Thunderstorm Warning | SGF | Benton, Camden, Hickory, Morgan | 65 min |
| Jul 19, 1:21 PM CDT | Severe Thunderstorm Warning | SGF | Phelps, Pulaski, Texas | 54 min |
| Jul 19, 3:23 PM CDT | Severe Thunderstorm Warning | SGF | Cedar, Hickory, Polk, St. Clair | 67 min |
| Jul 19, 3:37 PM CDT | Severe Thunderstorm Warning | SGF | Cedar, St. Clair, Vernon | 29 min |
| Jul 19, 4:00 PM CDT | Severe Thunderstorm Warning | SGF | Dade, Greene, Lawrence, Polk | 60 min |
| Jul 19, 4:43 PM CDT | Severe Thunderstorm Warning | SGF | St. Clair | 62 min |
| Jul 19, 5:06 PM CDT | Severe Thunderstorm Warning | SGF | Barton, Cedar, Dade, Vernon | 54 min |
| Jul 19, 5:45 PM CDT | Severe Thunderstorm Warning | SGF | Barry, Cedar, Dade, Greene, Jasper, Lawrence and 2 more | 45 min |
| Jul 19, 6:07 PM CDT | Severe Thunderstorm Warning | SGF | Barry, Christian, Greene, Lawrence, Stone, Webster | 38 min |
| Jul 19, 6:32 PM CDT | Severe Thunderstorm Warning | SGF | Barry, Stone, Taney | 58 min |
| Jul 19, 6:45 PM CDT | Severe Thunderstorm Warning | SGF | Barry, Christian, Douglas, Greene, Lawrence, Stone and 2 more | 60 min |
Nearby
Severe Thunderstorm Warnings in Missouri, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.